Alert archive / Texas / Red Flag Warnings in 2026
Red Flag Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 5, 2026, 1:10 PM MST for 5 counties in New Mexico; 8 counties in Texas. It took effect at Mar 6, 2026, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2026, 1:10 PM MST (20:10 UTC)
- In effect from
- Mar 6, 2026, 10:00 AM MST
- Expired
- Mar 6, 2026, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 171 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
420 WWUS84 KMAF 052010 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 210 PM CST Thu Mar 5 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST TODAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND EASTERN CULBERSON COUNTY... ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... NMZ116>119-TXZ270-271-273-277-278-061015- /O.UPG.KMAF.FW.A.0005.260306T1700Z-260307T0200Z/ /O.NEW.KMAF.FW.W.0007.260306T1700Z-260307T0100Z/ /O.CON.KMAF.FW.W.0006.000000T0000Z-260306T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson- Davis Mountains-Davis Mountains Foothills- 210 PM CST Thu Mar 5 2026 /110 PM MST Thu Mar 5 2026/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST TODAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND EASTERN CULBERSON COUNTY... ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM MST/ Friday. The Fire Weather Watch is no longer in effect. * WINDS...Southwest/west 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 to 7 or near-crtical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS...Dry WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ045-050-059-274-061015- /O.NEW.KMAF.FW.W.0007.260306T1700Z-260307T0100Z/ Gaines-Andrews-Loving-Reeves County Plains- 210 PM CST Thu Mar 5 2026 ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CST Friday. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...3 to 4 or near critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS...Dry WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
372 WWUS84 KMAF 060657 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 1257 AM CST Fri Mar 6 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM MST/ TODAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... NMZ116>119-TXZ045-050-059-270-271-273-274-277-278-070100- /O.CON.KMAF.FW.W.0007.260306T1700Z-260307T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson- Reeves County Plains-Davis Mountains-Davis Mountains Foothills- 1257 AM CST Fri Mar 6 2026 /1157 PM MST Thu Mar 5 2026/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...50th-69th percentile...3 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 10:34 AM MST, 2 hours 36 minutes earlier. Its key messages:
- Updated at 1124 AM CST Thu Mar 5 2026
- Isolated showers and storms today over eastern portions of the area (10-40% chances, with the best chances in the northeast Permian Basin). Storms may become strong to severe. Large hail and damaging winds will be the main threats.
- Near-critical to critical fire weather conditions return today and Friday over portions of southeast New Mexico and the high terrain of West Texas.
- Shower and storm chances (generally 20-50%) continue from Saturday into early next week.
Area forecast discussion, Mar 5, 10:34 AM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1134 AM CST Thu Mar 5 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 1124 AM CST Thu Mar 5 2026
- Isolated showers and storms today over eastern portions of the
area (10-40% chances, with the best chances in the northeast
Permian Basin). Storms may become strong to severe. Large hail
and damaging winds will be the main threats.
- Near-critical to critical fire weather conditions return today
and Friday over portions of southeast New Mexico and the high
terrain of West Texas.
- Shower and storm chances (generally 20-50%) continue from
Saturday into early next week.
&&
.SHORT TERM...
(Today through Friday afternoon)
Issued at 140 AM CST Thu Mar 5 2026
Current mesoanalysis depicts troughing over the western CONUS.
Meanwhile, southeasterly to southerly winds are evident across west
Texas and southeast New Mexico. These winds are allowing for low-
level moisture to filter into the area, particularly across the
Permian Basin southward into the Stockton Plateau and Lower Trans-
Pecos. This increase in moisture, coupled with increasing cloud
cover (especially over eastern portions of the area, where a stratus
deck is forecast to develop), keeps lows in the 50s and low 60s for
most locations. Guidance indicates some fog may even attempt to
develop over northern portions of the area this morning thanks to
this increase in moisture. In fact, relative humidities between 80-
90% are already evident from Scurry to Gaines Counties. Naturally,
we will keep a close eye on how this evolves through the morning.
This afternoon, a dryline sharpens up over portions of the Permian
Basin southwards into the Lower Trans-Pecos. Convective-Allowing
Models (including the 00Z runs of the HRRR, RRFS, and HREF ensemble)
now depict isolated storms developing off this dryline over portions
of the eastern (particularly the northeastern) Permian Basin. The
highest shower and thunderstorm chances (10-30%, up to 40%) will
span from this afternoon into the evening. Despite the expected low
storm coverage, any storm that does develop would carry with it a
large hail and damaging wind threat. West of the dryline (especially
in the higher terrain and in southeast New Mexico), breezy winds and
very dry conditions lead to enhanced fire weather concerns. See the
Fire Weather Discussion below for more details. The dryline (along
with our storm chances) moves east of the area Friday. Breezy winds
once again develop, leading to yet another day of enhanced fire
weather concerns as highs top out in the upper 70s and low-to-mid
80s for most. The active stretch of weather continues into the Long
Term Period.
Sprang
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 140 AM CST Thu Mar 5 2026
The cold front is expected to have swept through the region and be
displaced to our south (near the Big Bend/Mexico border) by late
Friday night/early Saturday morning. Increased cloud cover and cold
air advection behind the front yields afternoon highs in the 60s for
most. Meanwhile, an upper-level low over SoCal/Baja sends shortwave
perturbations embedded in southwesterly flow aloft over west Texas,
bringing the return of low to medium (generally 20-50%) rain chances
across the eastern half of our forecast area on Saturday. The best
chances currently reside from the far eastern Permian Basin and
extend southward into the Lower Trans-Pecos region, which is where
the best moisture quality and lift appear to be at this time.
However, the lack of daytime heating in the post-frontal airmass is
expected to limit instability, thus hindering the severe weather
threat.
The NBM keeps rain chances (20-60% - albeit probably too high for
early next week) in the forecast through Tuesday next week as the
upper-level low gradually approaches the area. However, uncertainty
remains in the track of the the upper-level low early next week. As
such, there also remains uncertainty in moisture quality, lift, and
instability during this timeframe. Many long-range models show the
area getting "dry-slotted". However, some model forecast soundings
do show PWAT values ranging from the 75th to 99th percentile per the
SPC Sounding Climatology page. If the latter were to materialize,
appreciable rain chances can be expected. However, the former would
mean that rain chances would greatly be diminished. These features
greatly depend on the positioning and track of the aforementioned
upper-level low. Given the above reasoning and experience, rain
chances should realistically be lower than what the NBM depicts at
the current moment. With that said, we will continue monitoring
trends in the data and make adjustments to the forecast as needed.
In doing so, the finer details will be ironed out in the coming days
as confidence increases. By the middle of next week, ensemble
guidance shows the upper low moving east of our region and taking
any remnant rain chances along with it.
Greening
&&
.AVIATION...
(18Z TAFS)
Issued at 1124 AM CST Thu Mar 5 2026
VFR conditions are generally expected this afternoon and evening.
Winds will be gusty out of the south and southwest through this
afternoon, diminishing a touch through the evening and overnight
hours, then picking back up out of the southwest Friday afternoon.
&&
.FIRE WEATHER...
Issued at 140 AM CST Thu Mar 5 2026
Near-critical to critical fire weather concerns are expected to
develop today. Min RHs fall below 15% for mainly the western half of
the area today and regionwide on Friday. Fuels remain dry across the
region and above normal temperatures continue through the end of the
week. Breezy southwesterly winds are expected to develop on
Thursday/Friday and overlap with the critically low Min RHs,
especially for areas across southeast New Mexico and west of the
Pecos River in west Texas. As such, a Red Flag Warning will be in
effect Thursday afternoon through early evening for the southeast
New Mexico Plains and the Sacramento, Guadalupe, Delaware, and Davis
Mountains. A Fire Weather Watch is also in effect Friday for the
same time/locations. A cold front is expected to sweep through the
area Saturday, bringing northerly winds and near-normal tempertures.
As such, Min RHs are forecast to improve this weekend, lowering fire
weather concerns.
Greening
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 82 45 61 / 20 10 40 50
Carlsbad 49 75 45 65 / 0 0 0 0
Dryden 57 89 56 75 / 10 0 20 40
Fort Stockton 55 84 49 67 / 10 0 20 20
Guadalupe Pass 48 65 45 58 / 0 0 0 0
Hobbs 47 74 42 63 / 10 0 10 10
Marfa 40 76 40 68 / 0 0 0 0
Midland Intl Airport 56 80 48 62 / 10 0 40 40
Odessa 56 81 48 63 / 10 0 30 30
Wink 49 79 45 64 / 0 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis Mountains-Davis Mountains Foothills-Eastern
Culberson-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...13
LONG TERM....55
AVIATION...95The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 2:22 PM MST | Special Weather Statement | MAF | Crane | 38 min |
| Mar 5, 2:58 PM MST | Special Weather Statement | MAF | Crane | 47 min |
Nearby
Red Flag Warnings in Texas, 2026Red Flag Warnings in New Mexico, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.